Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
Question: hydrocodone or methadone?
|kmoore73 - Tue Jun 07, 2005 12:25 pm||
My husband has been taking 3 vicodin 7.5 per day for 7 years. He recently went to a methadone clinic to help him quit the vicodin. He is not adjusting well to the methadone. It has been about 2 1/2 weeks and he is falling asleep at the table, not able to eat and not able to get motivated. I am curious which is worse for his body, the methadone ( he is at 50 mg) or the 3 vicodin every day. He is physically miserable with the methadone. Thanks, from a concerned wife.
|Rhonda P, CEP - Sun Jul 10, 2005 11:23 pm||
The time he has been on methadone isn’t long; he hasn’t had time to adjust yet. Please talk to your husband’s doctor about his responses. You have very legitimate concerns and the clinic can answer your questions, they may even have literature for you to read. I will post the basic details for both medications as a reference.
METHADONE is a NARCOTIC similar to morphine. It is used for pain relief as well as reducing withdrawal symptoms in people addicted to heroin or other narcotic drugs as part of a drug addiction detoxification and maintenance program.
It may be habit forming, physically and/or psychologically dependency can occur.
Methadone can cause the following effects, any of them can become more serious with over-the-counter medications such as cough, cold or pain relievers. Alcohol and other prescription medications may also increase these effects:
anxiety, nervousness, or restlessness;
• dizziness or lightheadedness;
• nausea, vomiting, or diarrhea;
• decreased appetite;
• dry mouth;
• weakness; or
• sexual problems.
VICODIN is also known as HYDROCODONE which is related to codeine and is a NARCOTIC. It is usually used to relieve moderate to severe pain.
Hydrocodone is habit forming. It is possible become physically and/or psychologically dependent on the medication.
Vicodin can cause the following effects, any of them can become more serious with over-the-counter medications such as cough, cold or pain relievers. Alcohol and other prescription medications may also increase these effects:
• dry mouth, nausea, vomiting, or decreased appetite;
• dizziness, tiredness, or lightheadedness;
• muscle twitches;
• decreased urination; constipation
• decreased sex drive
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.